Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A Concordance Extension Theorem

Author: Joel L. Jones
Journal: Trans. Amer. Math. Soc. 348 (1996), 205-218
MSC (1991): Primary 57N37; Secondary 55R65, 57N70
MathSciNet review: 1303122
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $p\:E\to B$ be a manifold approximate fibration between closed manifolds, where $\dim(E)\ge 4$, and let $M(p)$ be the mapping cylinder of $p$. In this paper it is shown that if $g\colon B\times I\to B\times I$ is any concordance on $B$, then there exists a concordance $G\:M(p)\times I \to M(p)\times I$ such that $G|B\times I=g$ and $G|E\times\{0\}\times I= id_{E\times I}$. As an application, if $N^n$ and $M^{n+j}$ are closed manifolds where $N$ is a locally flat submanifold of $M$ and $n\ge 5$ and $j\ge 1$, then a concordance $g\colon N\times I\to N\times I$ extends to a concordance $G\:M\times I\to M\times I$ on $M$ such that $G|N\times I=g$. This uses the fact that under these hypotheses there exists a manifold approximate fibration $p\colon E\to N$, where $E$ is a closed $(n+j-1)$-manifold, such that the mapping cylinder $M\!(p)$ is homeomorphic to a closed neighborhood of $N$ in $M$ by a homeomorphism which is the identity on $N$.

References [Enhancements On Off] (What's this?)

  • 1 T. A. Chapman, Approximation results in topological manifolds, Mem. Amer. Math. Soc. 34 (1981). MR 83i:57005
  • 2 D. Coram and P. Duvall, Approximate fibrations, Rocky Mountain J. Math. 7 (1977), 275--288. MR 56:1296
  • 3 R. D. Edwards, TOP regular neighborhoods, handwritten manuscript, 1973.
  • 4 S. T. Hu, Theory of retracts, Wayne State Univ. Press, Detroit, 1965. MR 31:6202
  • 5 C. B. Hughes, Approximate fibrations on topological manifolds, Michigan Math. J. 32 (1985), 167--183. MR 87e:57025
  • 6 ------, Delooping controlled pseudo-isotopies of Hilbert cube manifolds, Topology Appl. 26 (1987), 175--191. MR 89a:57023
  • 7 ------, Blocked approximate fibrations, handwritten manuscript, 1987.
  • 8 C. B. Hughes, L. R. Taylor, and E. B. Williams, Bundle theories for topological manifolds, Trans. Amer. Math. Soc. 319 (1990), 1--65. MR 91e:57035
  • 9 ------, Manifold approximate fibrations are approximately bundles, Forum Math. 3 (1991). MR 92k:57040
  • 10 ------, Bounded homeomorphisms over Hadamard manifolds, preprint, 1992.
  • 11 J. P. May, Simplicial objects in algebraic topology, Van Nostrand Math. Studies, 11, Van Nostrand, 1967. MR 36:5942
  • 12 E. Pedersen, Regular neighborhoods in topological manifolds, Michigan Math. J. 24 (1977), 177--183. MR 58:2828
  • 13 F. Quinn, Ends of maps I, Ann. of Math. 110 (1979) 275--331. MR 82k:57009

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 57N37, 55R65, 57N70

Retrieve articles in all journals with MSC (1991): 57N37, 55R65, 57N70

Additional Information

Joel L. Jones
Affiliation: Department of Mathematics, Presbyterian College, Clinton, South Carolina 29325

Keywords: Concordance, manifold approximate fibration, mapping cylinder
Received by editor(s): October 31, 1994
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society